Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 6, 2008, 2:30 PM CDT for 5 counties in North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2008, 2:30 PM CDT (19:30 UTC)
- Expired
- May 6, 2008, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND, Stutsman County, ND
The radar
The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2308 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 061930 SVRBIS NDC021-045-047-051-093-062015- /O.NEW.KBIS.SV.W.0001.080506T1930Z-080506T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT TUE MAY 6 2008 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA... WESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA... EASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA... EASTERN MCINTOSH COUNTY IN SOUTHEAST NORTH DAKOTA... SOUTH CENTRAL STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 315 PM CDT * AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF LEHR...OR 40 MILES NORTHEAST OF EUREKA...AND MOVING NORTHEAST AT 34 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FREDONIA BY 240 PM CDT... KULM BY 250 PM CDT... 8 MILES SOUTHEAST OF JUD BY 305 PM CDT... 6 MILES NORTHWEST OF EDGELEY BY 310 PM CDT... 7 MILES SOUTH OF NORTONVILLE BY 315 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. LAT...LON 4675 9885 4616 9830 4601 9937 4634 9963 TIME...MOT...LOC 1930Z 243DEG 29KT 4629 9919 $$ AYD
2 follow-up statements
000 WWUS53 KBIS 061940 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 240 PM CDT TUE MAY 6 2008 NDC021-045-047-051-093-062015- /O.CON.KBIS.SV.W.0001.000000T0000Z-080506T2015Z/ LOGAN ND-LAMOURE ND-MCINTOSH ND-DICKEY ND-STUTSMAN ND- 240 PM CDT TUE MAY 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTH CENTRAL STUTSMAN...NORTHWESTERN DICKEY...NORTHEASTERN MCINTOSH...WESTERN LAMOURE AND EASTERN LOGAN COUNTIES... AT 235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FREDONIA...OR 42 MILES NORTHEAST OF EUREKA...MOVING NORTHEAST AT 33 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... FREDONIA BY 245 PM CDT... KULM BY 250 PM CDT... 9 MILES SOUTHEAST OF JUD BY 310 PM CDT... EDGELEY AND 9 MILES SOUTH OF NORTONVILLE BY 315 PM CDT... IF YOU ARE IN THE PATH OF THIS STORM PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4639 9953 4675 9885 4616 9830 4603 9924 TIME...MOT...LOC 1940Z 243DEG 29KT 4631 9911 $$ AYD
000 WWUS53 KBIS 061958 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 258 PM CDT TUE MAY 6 2008 NDC021-045-047-051-093-062015- /O.CON.KBIS.SV.W.0001.000000T0000Z-080506T2015Z/ LOGAN ND-LAMOURE ND-MCINTOSH ND-DICKEY ND-STUTSMAN ND- 258 PM CDT TUE MAY 6 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR SOUTH CENTRAL STUTSMAN...NORTHWESTERN DICKEY...NORTHEASTERN MCINTOSH...WESTERN LAMOURE AND EASTERN LOGAN COUNTIES... AT 256 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR KULM...OR 39 MILES SOUTH OF JAMESTOWN... MOVING NORTHEAST AT 33 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES SOUTHEAST OF JUD BY 310 PM CDT... EDGELEY AND 8 MILES SOUTH OF NORTONVILLE BY 315 PM CDT... LAT...LON 4645 9942 4675 9885 4616 9830 4605 9911 TIME...MOT...LOC 1958Z 243DEG 29KT 4637 9892 $$ AYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:45 AM CDT, 10 hours 45 minutes earlier.
Area forecast discussion, May 6, 3:45 AM CDT, 10 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 345 AM CDT TUE MAY 6 2008 .SHORT TERM...TODAY THROUGH THURSDAY NIGHT... THE MODELS BRING A SHORT WAVE ACROSS THE AREA TODAY WITH ITS ASSOCIATED SURFACE LOW MOVING ACROSS NORTHERN SOUTH DAKOTA. REGIONAL RADARS CONTINUE TO SHOW WEAK RETURNS ACROSS CENTRAL MONTANA AND THERE HAVE BEEN REPORTS OF LIGHT RAIN...BUT WITH MINIMAL ACCUMULATION. THE SYSTEM WILL INTENSIFY AS IT MOVES INTO THE PLAINS WITH MODEL SOUNDINGS SHOWING INCREASING PRECIPITABLE WATER. INSTABILITY WILL INCREASE IN THE AFTERNOON...WITH THE MOST UNSTABLE AREAS IN THE AFTERNOON SOUTH OF INTERSTATE 90. BOTH THE NAM AND GFS GENERATE CONSIDERABLE QPF SOUTH OF JAMESTOWN BY 00Z DUE TO CONVECTION ALTHOUGH AMOUNTS MAY BE OVERDONE. AFTERNOON RELATIVE HUMIDITIES SHOULDNT DROP BELOW 25 PERCENT THIS AFTERNOON...BUT THERE IS POTENTIAL FOR THUNDERSTORMS AND DRY LIGHTNING THIS AFTERNOON. WILL NOT ISSUE RED FLAG WARNING...BUT CONDITIONS WILL NEED TO BE MONITORED. WEDNESDAY AND THURSDAY WILL BE CLOSER TO NORMAL ON TEMPS AS THE FLOW ALOFT REMAINS ZONAL ALLOWING SHORT WAVE TO MOVE RAPIDLY ACROSS THE FORECAST AREA. AGAIN...THE PREVIOUS FORECAST HAS A GOOD TREND AS THE MODELS HAVE BEEN FAIRLY CONSISTENT SO HAVE MADE ONLY MINOR CHANGES. .LONG TERM...FRIDAY THROUGH MONDAY... AN ACTIVE UPPER FLOW PATTERN UNDER A HUDSON BAY LOW WITH DIFFERING SOLUTIONS BETWEEN MEDIUM RANGE MODELS. WILL STICK CLOSE TO PREVIOUS FORECAST THIS MORNING. ON FRIDAY...MODELS BRING A SHORTWAVE TROUGH FROM THE WEST COAST INTO THE NORTHERN ROCKIES. MEANWHILE...A SYSTEM SITUATED OVER THE AREA AT 12Z FRIDAY MOVES EAST INTO THE GREAT LAKES REGION. ALTHOUGH THERE ARE DIFFERENCES IN SPECIFICS BOTH THE GFS AND ECMWF AS WELL AS THE GEM GLOBAL INDICATE SOME QPF OVER THE REGION. WILL MAINTAIN PREVIOUS SLIGHT CHANCE TO CHANCE POPS. MODELS DO INDICATE COOLER TEMPERATURES THAN CURRENTLY ADVERTISED SO HAVE ADJUSTED TEMPERATURES DOWN A BIT ON FRIDAY. BY 12Z SATURDAY THE SHORTWAVE MOVING THROUGH THE NORTHERN ROCKIES MOVES INTO THE AREA. THE GFS INDICATES MORE INFLUENCE FROM THE HUDSON BAY LOW AS IT RETROGRADES WEST. THEREFORE IT IS COOLER AND DRIER THAN THE ECMWF...ALTHOUGH THE ECMWF DOES KEEP THE QPF WITH THIS SYSTEM CONFINED TO THE FAR SOUTHERN COUNTIES OF OUR CWA. BOTH MODELS INDICATE SHORTWAVE ENERGY TRAVERSING THE CWA SO HAVE LEFT THE SLIGHT CHANCE POPS DURING THE DAY SATURDAY. LOWERED MAX TEMPERATURES ON SATURDAY JUST A BIT AS WELL. BOTH THE GFS AND ECMWF INDICATE UPPER RIDGING WORKING INTO THE REGION SATURDAY NIGHT AND HAVE CUT BACK ON THE POPS...KEEPING A SLIGHT CHANCE ONLY IN THE FAR SOUTH. IN THE LATTER PORTIONS OF THE EXTENDED...THE GFS KEEPS STRONG RIDGING OVER THE NORTHERN PLAINS THROUGH EARLY NEXT WEEK UPSTREAM OF A CLOSED LOW OVER THE EAST COAST. ECMWF INDICATES A MUCH MORE PROGRESSIVE ZONAL TO NORTHWEST UPPER FLOW OVER THE REGION. && .AVIATION... SURFACE LOW INDICATED OVER SOUTHEAST MONTANA INTO EASTERN WYOMING EARLY THIS MORNING...AHEAD OF SHORTWAVE ENERGY TRAVERSING THE NORTHERN ROCKIES. SCATTERED SHOWER ACTIVITY INDICATED OVER EASTERN MONTANA INTO THE WESTERN DAKOTAS. LATER TODAY AS A SHORTWAVE TROUGH APPROACHES THE AREA AND THE SURFACE LOW MOVES INTO THE DAKOTAS EXPECT SHOWER ACTIVITY TO INCREASE FROM WEST TO EAST WITH INCREASING UPPER LEVEL SUPPORT. BEST THUNDERSTORM CHANCES WILL REMAIN ACROSS THE SOUTH...CLOSER TO THE INFLUENCE OF THE SURFACE LOW. WILL BRING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FROM WEST TO EAST ACROSS THE CWA. MAINLY VFR CIGS/VSYBS THIS MORNING WITH A POSSIBLE MVFR CIG/VSBY ASSOCIATED WITH SHOWERS/THUNDERSTORMS THIS AFTERNOON AND TONIGHT. LIGHT EAST TO NORTHEAST WIND THIS MORNING WILL INCREASE THIS AFTERNOON AND TONIGHT WHILE TURNING NORTH TO NORTHWEST WITH THE PASSAGE OF THE SURFACE LOW...THEN DIMINISH LATE TONIGHT. .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/TWH
Hazardous weather outlook, May 6, 4:16 AM CDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 416 AM CDT TUE MAY 6 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-070930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 416 AM CDT TUE MAY 6 2008 /316 AM MDT TUE MAY 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY. IF THUNDERSTORMS DO OCCUR...THE STRONGEST STORMS WILL BE ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.